Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 416, NWS Austin/San Antonio, TX

November 22, 20046 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 22, 2004, 4:48 PM CST for 6 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 4:48 PM CST (22:48 UTC)
Expired
Nov 22, 2004, 8:45 PM CST
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bexar County, TX, Caldwell County, TX, Comal County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 10 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 222257
FFWEWX
TXC029-055-091-177-187-209-230245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  HAYS
  CALDWELL
  COMAL
  GUADALUPE
  GONZALES
  BEXAR

* UNTIL 845 PM CST

* AT 449 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE
  VERY HEAVY RAIN MOVING EAST ACROSS WARNED AREA. ALTHOUGH
  SIGNIFICANT RAINFALL HAS MOVED EAST OF THE WARNED AREA.
  NUMEROUS ROADS AND LOW WATER CROSSING REMAIN IN FLOOD. IN 
  ADDITION...RIVERS...CREEKS AND STREAM REMAIN OUT OF BANKS AND
  WILL CONTINUE RISING THROUGH THE EVENING. 

* LOCATIONS IN THE WARNING INCLUDE BULVERDE...ZORN...WOODCREEK...
  WIMBERLEY...UHLAND...STAPLES...SPRING BRANCH...SMITHSON VALLEY...
  SAN MARCOS...MARTINDALE...LOCKHART...KYLE...FISCHER...FENTRESS...
  DRIPPING SPRINGS...DRIFTWOOD AND CANYON LAKE DAM.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR 
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2965 9878 2931 9876 2918 9844 2955 9813
      2946 9808 2944 9787 2919 9762 2942 9729
      2966 9723 3001 9765 2995 9769 3030 9816
      3002 9828 2973 9859

$$
1 follow-up statement
000 
WGUS74 KEWX 230012
FFSEWX
TXC029-055-091-177-187-209-230245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 PM CST MON NOV 22 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM CST FOR BEXAR...
GONZALES...GUADALUPE...COMAL...CALDWELL AND HAYS COUNTIES...

AT 610 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NO 
SIGNIFICANT RAINFALL IN THE WARNED AREA...HOWEVER..NUMEROUS ROADS AS 
WELL AS RIVERS..CREEKS AND STREAMS ARE STILL IN FLOOD. IN ADDITION 
MANY LOW WATER CROSSINGS WILL HAVE RESIDUAL FLOOD WATER CROSSING 
THEM THIS EVENING.  MOTORISTS ARE URGED TO AVOID TRAVEL 
THIS EVENING...HOWEVER IF YOU MUST TRAVEL..BE AWARE OF LOW WATER 
CROSSINGS AND PROCEED WITH CAUTION. IF WATER COVERS THE ROAD..
DO NOT ATTEMPT TO PASS THROUGH. 

LOCATIONS IN THE WARNING INCLUDE GARDEN RIDGE...ZORN...WOODCREEK...
WIMBERLEY...WAELDER...UHLAND...TIMBERWOOD PARK...THE DOMINION...
STAPLES...SPRING BRANCH...SMITHSON VALLEY...SAN MARCOS...NEW
BRAUNFELS...MARTINDALE...LULING...LOCKHART...LEON SPRINGS...KYLE...
KINGSBURY...GERONIMO...FISCHER...FENTRESS...DRIPPING SPRINGS...
DRIFTWOOD...CROSS MOUNTAIN...CANYON LAKE DAM AND BULVERDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2965 9878 2931 9876 2918 9844 2955 9813
      2946 9808 2944 9787 2919 9762 2942 9729
      2966 9723 3001 9765 2995 9769 3030 9816
      3002 9828 2973 9859

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 4:02 PM CST, 46 minutes earlier.

Area forecast discussion, Nov 22, 4:02 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
402 PM CST MON NOV 22 2004

.DISCUSSION...GFS INDICATED TWO MORE WAVES OF RAIN...LATE THIS
EVENING THROUGH EARLY TUESDAY AND THEN AROUND NOON TOMORROW.
MODELS INDICATE SYSTEM A LITTLE SLOWER MOVING THROUGH SO ADDED
LOW POPS FOR EAST TOMORROW EVENING. SEVERE THREAT MAINLHY EAST THIS
EVENING AND ACROSS CWA LATER TONIGHT AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  72  50  62 /  80  70  20   0
AUSTIN BERGSTROM INTL AIRPORT  62  72  48  62 /  80  70  20   0
DEL RIO INTL AIRPORT           60  74  46  63 /  50  30   0   0
SAN ANTONIO INTL AIRPORT       65  72  48  61 /  70  60  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 12 NOON TUESDAY FOR EASTERN HALF OF SOUTH
CENTRAL TEXAS.

&&

03/01

In the hours before

Special weather statement, Nov 22, 1:25 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
125 PM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-222005-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
125 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH OF THE EASTERN SECTIONS OF SOUTH
CENTRAL THROUGH 200 PM...

...SEVERE THUNDERSTORM WARNING FOR GONZALES COUNTY UNTIL 215 PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS AND THE EASTERN HILL COUNTRY...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY FROM SAN ANTONIO
EASTWARD TO SAN MARCOS AND LULING BETWEEN INTERSTATE 10 AND 35
TOWARD HOUSTON.
Special weather statement, Nov 22, 2:00 PM CST, 2 hours 48 minutes before
TXZ171>173-186>194-204>209-219>225-222015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
200 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH SOUTH CENTRAL THROUGH 700 PM...

...SEVERE THUNDERSTORM WARNING FOR GONZALES COUNTY WILL EXPIRE AT
215 PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 530 PM FOR WILSON COUNTY...

...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT FOR MUCH OF
SOUTH CENTRAL TEXAS AND THE EASTERN HILL COUNTRY THROUGH 12 NOON ON
TUESDAY...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY FROM SAN ANTONIO
EASTWARD TO SAN MARCOS AND LULING BETWEEN INTERSTATE 10 AND 35
TOWARD HOUSTON.
Special weather statement, Nov 22, 2:50 PM CST, 1 hour 58 minutes before
TXZ171>173-186>194-204>209-219>225-222115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH SOUTH CENTRAL THROUGH 700 PM...

...SEVERE THUNDERSTORM WARNING FOR WILLIAMSON COUNTY WILL EXPIRE AT
300 PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 530 PM FOR WILSON COUNTY...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR MUCH OF SOUTH
CENTRAL TEXAS AND THE EASTERN HILL COUNTRY THROUGH 12 NOON ON
TUESDAY...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY EAST OF SAN
ANTONIO TOWARD SAN MARCOS AND LULING BETWEEN INTERSTATE 10 AND 35
TOWARD HOUSTON.
Local storm report, Nov 22, 2:58 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/22/2004                   BEXAR              TX   DEPT OF HIGHWAYS

            65 ROAD CLOSURES DUE TO FLOODING.

0252 PM     FLASH FLOOD      AUSTIN                  30.31N 97.75W
11/22/2004                   TRAVIS             TX   DEPT OF HIGHWAYS

            AT LEAST 32 ROADS CLOSED IN AUSTIN/TRAVIS COUNTY

&&

JPB
Special weather statement, Nov 22, 3:10 PM CST, 1 hour 38 minutes before
TXZ171>173-186>194-204>209-219>225-222145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH SOUTH CENTRAL THROUGH 700 PM...

...SEVERE THUNDERSTORM WARNING FOR WILLIAMSON COUNTY EXPIRED AT 300
PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 530 PM FOR WILSON COUNTY...

...FLASH FLOOD WARNING IN EFFECT UNTIL 600 PM FOR LAVACA COUNTY...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR MUCH OF SOUTH
CENTRAL TEXAS AND THE EASTERN HILL COUNTRY THROUGH 12 NOON ON
TUESDAY...

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...
ISOLATED SEVERE WEATHER...AND FLOODING REMAIN A THREAT THROUGH THE
AFTERNOON AND EVENING.  ALTHOUGH THE HEAVY RAINS HAVE DECREASED IN
COVERAGE AND INTENSITY FROM THE WEST...TRAVEL INTO THE FLASH FLOOD
WARNED COUNTIES IS NOT RECOMMENDED AS MANY ROADS ARE FLOODED AND
DANGEROUS...ESPECIALLY EAST OF SAN ANTONIO TOWARD SEGUIN...SAN
MARCOS...LULING AND HALLETTSVILLE BETWEEN INTERSTATE 10 AND 35
TOWARD HOUSTON.
Special weather statement, Nov 22, 3:45 PM CST, 1 hour 3 minutes before
TXZ171>173-186>194-204>209-219>225-222245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH SOUTH CENTRAL THROUGH 700 PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 530 PM FOR WILSON COUNTY...

...FLASH FLOOD WARNING IN EFFECT UNTIL 600 PM FOR LAVACA COUNTY...

...FLASH FLOOD WARNING IN EFFECT UNTIL 630 PM FOR KARNES AND DEWITT
COUNTIES...

A FLOOD WATCH FOR FLASH FLOODING REMAINS IN IN EFFECT FOR MUCH OF
SOUTH CENTRAL TEXAS AND THE EASTERN HILL COUNTRY THROUGH 12 NOON ON
TUESDAY AS ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA
FROM THE WEST LATER THIS EVENING AND TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:22 PM CSTFlash Flood WarningEWXBastrop53 min
Nov 21, 8:38 PM CSTFlash Flood WarningEWXLee, Williamson2 hr
Nov 21, 11:46 PM CSTFlash Flood WarningEWXComal, Hays, Travis, Williamson3 hr
Nov 22, 1:00 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Frio, Kendall, Medina3 hr
Nov 22, 1:58 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Comal, Frio, Hays, Kendall and 3 more4 hr
Nov 22, 2:47 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Guadalupe3 hr
Nov 22, 3:55 AM CSTFlash Flood WarningEWXFayette, Lee2 hr
Nov 22, 5:19 AM CSTFlash Flood WarningEWXGonzales41 min
Nov 22, 6:08 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee3 hr
Nov 22, 6:13 AM CSTFlash Flood WarningEWXBandera, Medina3 hr
Nov 22, 6:59 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 7:37 AM CSTSevere Thunderstorm WarningEWXBexar, Comal53 min
Nov 22, 8:10 AM CSTFlash Flood WarningEWXHays3 hr
Nov 22, 8:31 AM CSTFlash Flood WarningEWXGuadalupe3 hr
Nov 22, 8:42 AM CSTSevere Thunderstorm WarningEWXComal48 min
Nov 22, 8:50 AM CSTSevere Thunderstorm WarningEWXGuadalupe40 min
Nov 22, 9:08 AM CSTTornado WarningEWXGuadalupe22 min
Nov 22, 9:22 AM CSTFlash Flood WarningEWXBlanco, Burnet, Travis, Williamson4 hr
Nov 22, 9:26 AM CSTSevere Thunderstorm WarningEWXCaldwell, Guadalupe64 min
Nov 22, 9:41 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales3 hr
Nov 22, 9:54 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 10:15 AM CSTFlash Flood WarningEWXLee3 hr
Nov 22, 11:05 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe6 hr
Nov 22, 11:15 AM CSTFlash Flood WarningEWXHays6 hr
Nov 22, 12:40 PM CSTFlash Flood WarningEWXBexar, Comal4 hr
Nov 22, 1:08 PM CSTFlash Flood WarningEWXLee, Travis, Williamson4 hr
Nov 22, 1:14 PM CSTSevere Thunderstorm WarningEWXGonzales61 min
Nov 22, 1:30 PM CSTFlash Flood WarningEWXWilson4 hr
Nov 22, 2:22 PM CSTSevere Thunderstorm WarningEWXWilliamson38 min
Nov 22, 2:57 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 22, 3:35 PM CSTFlash Flood WarningEWXDeWitt, Karnes3 hr
Nov 22, 5:45 PM CSTFlash Flood WarningEWXDeWitt, Karnes, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.